Ecstasy and MDMA Overdose
One of the most popular “club” drugs in the United States and all over the world is MDMA, also known as ecstasy. Ecstasy gives feelings of euphoria and can cause hallucinations, and in large concentrations it can be dangerous or even fatal. Some of the effects of an ecstasy and MDMA overdose are:
- Feelings of intense nausea
- An inability to sweat
- Overheating that can result in death or organ damage
The chances of an ecstasy and MDMA overdose are fairly remote, as the users of this drug generally take amounts that are far below the levels that are considered fatal or dangerous. However, a person who has taken MDMA may become confused and may take too much of the drug while he or she is under the influence, and the signs of an overdose should be taken very seriously. Here is a look at a few of the potential signs and symptoms of ecstasy overdose and what do if you notice these signs in a user.
The Symptoms Of An Ecstasy Overdose
While ecstasy is unlikely to cause death due to overdose, it can cause very unpleasant symptoms. Muscle cramps are common, as are problems urinating or sweating.
The most serious symptom of an MDMA overdose is overheating–when the body enters a state of hyperthermia, various organs and tissues can be damaged very easily. The inability to sweat is a precursor to this. Overweight people may be more susceptible to hyperthermia, and MDMA can be particularly dangerous for anyone who has existing medical conditions like asthma or other respiratory issues.
Ecstasy can be particularly dangerous when taken with other drugs, because MDMA can inhibit a drug user’s ability to limit him or herself. A person on MDMA may take much larger amounts of other recreational drugs than what that person would normally take, leading to other forms of overdose that are complicated by the MDMA still in the drug user’s system.
If you notice the symptoms of an ecstasy overdose, you should contact a physician as quickly as possible, especially if you believe that the chances of hyperthermia are high in the drug user.
How Ecstasy And MDMA Overdoses Are Treated
Doctors will use medication and other forms of treatment to keep a drug user’s body temperature from rising too much after an ecstasy overdose. They may also treat individual symptoms like nausea and discomfort, but the emphasis will be on keeping the patient safe until the effects of the drug can have a chance to wear off.
When an emergency medical response team deals with an MDMA overdose, they will often ask for as much information about the patient’s drug use as is possible. Therefore, collecting information about what the overdosed drug user took can be very helpful. However, this can be easier said than done, as overdoses can cause people to become confused or unconscious. Nevertheless, any attempt to gather information about drug use will be helpful, and if you’re able to give the medical response team a sample of the drug that was used, it may improve the chances of successful treatment.
After an MDMA overdose occurs, drug counseling or addiction counseling may be necessary. MDMA is not particularly physically addictive, but it can be psychologically addictive due to the feelings of euphoria that the drug gives to its users. Drug addiction treatment can help to prevent another overdose from occurring, and you should consider this if you or someone you know has recently overdosed on ecstasy.